Format

Send to

Choose Destination
Epilepsia. 1997 Nov;38(11 Suppl):S48-51. doi: 10.1111/j.1528-1157.1997.tb06128.x.

Arrhythmia, heart rate variability, and antiepileptic drugs.

Author information

1
Department of Clinical Neuroscience, Division of Neurology, Karolinska Hospital, Stockholm, Sweden.

Abstract

This article reviews the clinical evidence for cardiac arrhythmias and alterations in heart rate variability (HRV) induced by antiepileptic drugs (AEDs). The medical literature was searched for cases with documented arrhythmias induced by AEDs at therapeutic doses, for systematic studies of the prevalence of arrhythmias related to AED therapy, and for studies on HRV in relation to AED treatment. Phenytoin has been associated predominantly with bradyarrhythmias, some of which were fatal. This has occurred almost exclusively with i.v. administration of the drug. Several reports demonstrate car-bamazepine's depressant effects on the cardiac conduction system. This has occurred mainly in the elderly or in otherwise predisposed patients. There were no reports of arrhythmias induced by other AEDs. Although information on HRV is scarce, treatment with carbamazepine appears to be associated with a decreased HRV. AED-induced cardiac arrhythmias are rare and occur mainly in patient populations different from those with a high incidence of sudden unexpected death. Further studies of HRV and AEDs are needed.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center